| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/14/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2012 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby a portion of the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery required due to "mesh having contracting and failing to adhere to the abdominal wall"; "mesh pulling away from the abdominal wall and creating multiple defects;" and portion of mesh was removed.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2012: (b)(6), md.Operative report.Assistant: (b)(6), apnp.Preoperative diagnosis: symptomatic supraumbilical ventral hernia.Postoperative diagnosis: symptomatic supraumbilical ventral hernia.Procedure: repair of supraumbilical ventral hernia with underlay gore dualmesh.Anesthesia: general per dr.(b)(6).Indication for procedure: the patient is a 43-year-old patient of dr.(b)(6) who has an obvious supraumbilical ventral hernia.He has had no previous surgical procedures in the past on his abdomen.He elected to go ahead with a repair at this time.I elected to go ahead with an open repair with the hopes that we could place an underlay mesh and then close this fascia over.Prior to the procedure, the risks were explained in detail.Findings: on examination with the patient under general anesthesia, the patient was found to have an incarcerated hernia, as i could not completely reduce it.When i explored the area, the patient clearly had some small bowel, which was firmly adherent to the subcutaneous tissue and the fascial edge.Fortunately, i was able to get a very good preperitoneal space.The hernia defect measured 5.5 cm x 3.5 cm.Because i was able to stay in the preperitoneal space, i used a gore dualmesh for an underlay patch and then closed the fascia overlying it.It should be noted that the fascia itself was quite thin, and i suspect, over time, that he will probably develop a hernia at some other spot, but hopefully not underneath his gore dualmesh.He may be somebody in the future that if he develops another hernia, that a big laparoscopic mesh be placed on his entire anterior abdominal wall.This clearly, potentially, could be beneficial for him in the long haul.Details of procedure: ¿after informed consent was obtained, the patient taken to the operating room, positively identified and administered a general anesthetic.The abdomen was sterilely prepped and draped in the usual fashion.A vertical incision was placed overlying the palpable fascial defect.The incision was deepened through the skin and subcutaneous tissue.The hernia was then circumferentially mobilized.I did not enter the hernia sac.The hernia sac was then mobilized off the fascial edge.There was a circular fascial defect of 3.5 cm x 5.5 cm.I was able to get at least 2 to 3 cm of preperitoneal space cleared out underneath the fascial defect.At this point in time, i elected to go ahead and place a gore dualmesh.The gore dualmesh was then placed in the fascial defect in the preperitoneal space and secured at 4 quadrants with interrupted 2-0 pds sutures.We did try to make sure that the gore dualmesh was completely unraveled so that it would get maximum area for sealing the hernia.The fascial defect was subsequently closed primarily over the gore dualmesh with interrupted 2-0 prolene sutures.The skin and subcutaneous tissue were locally anesthetized with sensorcaine.The subcutaneous tissue was approximated with interrupted 2-0 sutures.The skin was closed with running subcuticular stitch.Steri-strips and sterile dressings were placed on the wounds.The patient tolerated the procedure well.No complications.Estimated blood loss was minimal.Specimen: none.Drains: none.Counts: needle and sponge counts were correct at the end of case.Disposition: the patient was transferred to the recovery room extubated in hemodynamically stable condition.¿ specimen: none.Drains: none.Counts: needle and sponge counts were correct at the end of case.Disposition: the patient was transferred to the recovery room extubated in hemodynamically stable condition.(b)(6) 2012: (b)(6).Implant record.Msh dual 1dlmc05 (aka c1dlmc05) ¿ log276920.Inv item: msh dual 1dlmc05.Lot no: 9510041.Used: 1.The records confirm a gore® dualmesh® biomaterial (1dlmc05/9510041) was implanted during the procedure.(b)(6) 2016: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), pa-c.He was required for maintenance of hemostasis and exposure, above and beyond the capabilities of surgical technologist.Preoperative diagnosis: recurrent incisional hernia.Dysphagia.Postoperative diagnosis: recurrent incisional hernia.Dysphasia.Multiple recurrent hernias, submucosal antral mass suspicious for a lipoma versus gastrointestinal stromal tumor.Possible esophageal motility disorder.Procedure: open repair of multiply recurrent incisional hernia.Anterior component separation of the patient¿s left side via external oblique release.Placement of 20 x 25 cm phasix mesh in onlay fashion.Upper gastrointestinal endoscopy.Anesthesia: (b)(6), md.Crna: (b)(6), crna.Indications for procedure: this is a 47-year-old gentleman who was referred by dr.(b)(6) for multiply recurrent incisional hernia.It was repaired using the gore mesh in appleton several years ago.Likely due to his obesity, the mesh had torn away from the abdominal wall and the hernia had recurred.After discussion of the risks and benefits, the patient elected to proceed because he was beginning to have some obstructive symptoms and quite a bit of pain.Intraoperative findings: gore mesh placed in the preperitoneal space.It appeared that it pulled away from the right lateral abdominal wall.The defect measured approximately 7 cm circumferentially and there was a second defect, right inferior where there was only a bridge of approximately 1 cm of fascia.This was then connected giving us a 10 cm total defect.There was also an inferior defect of 2 cm and then a bridge of 3 cm of healthy fascia before a small umbilical hernia.These were all repaired and mesh were used to reinforce all of these.Description of procedure: ¿after informed consent was obtained, the patient was taken to the operating room and laid supine on the operating table.After the induction of general anesthesia, he was prepped and draped in the standard surgical fashion, his scar was excised, carried this down, we identified an enormous hernia sac.We circumferentially mobilized this off of the subcutaneous tissues and were able to reduce this into the abdomen.I then incised the hernia sac and took off adhesions of omentum to the hernia sac and then excised the hernia sac from the fascia circumferentially.With my hand in the abdominal cavity, i palpated the inferior defect in the midline and also went off to the patient¿s right side.In addition, there was an umbilical defect noted on the ct scan, so we then connected the inferior defect and then excised the small rim of fascia and excised the hernia sac on the right.This created a much larger defect than initially anticipated, so it was approximately 10 cm in diameter and with the gore mesh in the preperitoneal space, as much of this was excised as possible; however, i left the well-integrated mesh extending laterally in its normal location.I then turned my attention to closure.It was clear that the fascia was under some tension in attempting to close and i did not want to have to do bilateral releases as this sized defect should come together with this anterior unilateral release.Therefore, we mobilized flaps on both the left and the right side and separated the skin and subcutaneous tissue from the fascia, carried this all the way out.The incision itself was only approximately 10 cm long and because of the large hernia sac it had stretched so much that there was more than enough room to expose all of this.The patient had a very wide rectus muscle, we identified the lateral border of it, incision 1 cm lateral to this, the external oblique aponeurosis, identified the internal oblique below this and divided this and then dissected off of the fascia.We did get about 8 cm of advancement and the fascia came together under no tension.All bleeding points were controlled.I then elected to proceed with closure using interrupted 0 pds suture in a figure-of-eight fashion.I also closed the umbilical defect inferiorly and did this with interrupted 0 ethibond suture.We also had 5 cm of the inferior overlap below the umbilical stalk.Once this was done, i measured this space and placed a 20 x 25 cm piece of mesh and i cut the corners to fit and then held it in place, it was lying quite flat and we sutured into place with 2-0 pds suture in interrupted fashion and then i used tisseel, total of 15 ml of this, over the entire mesh and held in place.With this there was no bleeding.We placed 2 additional 19 french blake drains and drained the subcutaneous tissues.I then closed the skin with 3-0 vicryl in the subcutaneous fat and then staples for the skin.I then turned my attention to the upper endoscopy.The endoscope was introduced through the mouth and went down the esophagus.The esophagus itself was quite dilated.There was some resistance in passing through the ge junction and it appeared there may be a type 2 hiatal hernia present but certainly there was a small sliding hiatal hernia present with our endoscopic examination.There was no mass present at the ge junction and i then identified the stomach.Stomach was quite large.Just in the antrum, there was a submucosal mass appearing anteriorly.It did not have consistency of a probable lipoma, but i could not determine if this was a gi stromal tumor or not.I went into the first, second, and also third portion of the duodenum.There were some inflammatory cecal polyps in the duodenum.I did not biopsy these as they did not have any biopsy forceps in the or.I will be referring the patient to dr.(b)(6) for endoscopic ultrasound.I will also make referral for him to have esophageal manometry to determine the cause of this as his endoscopic examination appears most consistent with an esophageal motility disorder such as achalasia.My nurse, (b)(6), is working on this at the present time and we will coordinate this with his recovery from the operation.All sponge, needle, and instrument counts were correct at the end of the procedure.¿ (b)(6) 2016: (b)(6).Implant stickers.Phasix mesh.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (2240, 3191: appropriate term not available for "contracting and failing to adhere to the abdominal wall, which resulted in the mesh pulling away from the abdominal wall and creating multiple defects.") were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span march 14, 2012 through september 14, 2016 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.Medical records from march 15, 2012 through september 13, 2016 were not provided.Patient information: medical history: obesity, (b)(6) 2016: ¿likely due to his obesity, the mesh had torn away from the abdominal wall and the hernia had recurred.¿ supraumbilical ventral hernia.Surgical procedures: (b)(6) 2012: repair of supraumbilical ventral hernia with underlay gore dualmesh.Implant: gore® dualmesh® biomaterial.(b)(6) 2016: open repair of multiply recurrent incisional hernia.Anterior component separation of the patient¿s left side via external oblique release.Placement of 20 x 25 cm phasix mesh in onlay fashion.Implant: phasix.(b)(6) 2016: upper gastrointestinal endoscopy.Implant preoperative complaints: (b)(6) 2012: indication: ¿the patient is a 43-year-old patient who has an obvious supraumbilical ventral hernia.He has had no previous surgical procedures in the past on his abdomen.He elected to go ahead with a repair at this time.I elected to go ahead with an open repair with the hopes that we could place an underlay mesh and then close this fascia over.Prior to the procedure, the risks were explained in detail.¿ implant procedure: repair of supraumbilical ventral hernia with underlay gore dualmesh.[implant: gore® dualmesh® biomaterial 1dlmc05/9510041, 7.5cm x 10cm x 1mm thick].Implant date: (b)(6) 2012.Wound classification: ¿clean (1)¿.Findings: ¿on examination with the patient under general anesthesia, the patient was found to have an incarcerated hernia, as i could not completely reduce it.When i explored the area, the patient clearly had some small bowel, which was firmly adherent to the subcutaneous tissue and the fascial edge.Fortunately, i was able to get a very good preperitoneal space.The hernia defect measured 5.5 cm x 3.5 cm.Because i was able to stay in the preperitoneal space, i used a gore dualmesh for an underlay patch and then closed the fascia overlying it.It should be noted that the fascia itself was quite thin, and i suspect, over time, that he will probably develop a hernia at some other spot, but hopefully not underneath his gore dualmesh.He may be somebody in the future that if he develops another hernia, that a big laparoscopic mesh be placed on his entire anterior abdominal wall.This clearly, potentially, could be beneficial for him in the long haul.¿ description of hernia being treated: ¿a vertical incision was placed overlying the palpable fascial defect.The incision was deepened through the skin and subcutaneous tissue.The hernia was then circumferentially mobilized.I did not enter the hernia sac.The hernia sac was then mobilized off the fascial edge.There was a circular fascial defect of 3.5 cm x 5.5 cm.I was able to get at least 2 to 3 cm of preperitoneal space cleared out underneath the fascial defect.Implant size and fixation: ¿at this point in time, i elected to go ahead and place a gore dualmesh.The gore dualmesh was then placed in the fascial defect in the preperitoneal space and secured at 4 quadrants with interrupted 2-0 pds sutures.We did try to make sure that the gore dualmesh was completely unraveled so that it would get maximum area for sealing the hernia.The fascial defect was subsequently closed primarily over the gore dualmesh with interrupted 2-0 prolene sutures.The skin and subcutaneous tissue were locally anesthetized with sensorcaine.The subcutaneous tissue was approximated with interrupted 2-0 sutures.¿ relevant medical information: none provided.Partial explant preoperative complaints: (b)(6) 2016: ¿this is a 47-year-old gentleman who was referred for multiply recurrent incisional hernia.It was repaired using the gore mesh in (b)(6) several years ago.Likely due to his obesity, the mesh had torn away from the abdominal wall and the hernia had recurred.¿ partial explant procedure: (b)(6) 2016: open repair of multiply recurrent incisional hernia.Anterior component separation of the patient¿s left side via external oblique release.Placement of 20 x 25 cm phasix mesh in onlay fashion.Upper gastrointestinal endoscopy.[implant: phasix.].Partial explant date: (b)(6) 2016.Findings: ¿gore mesh placed in the preperitoneal space.It appeared that it pulled away from the right lateral abdominal wall.The defect measured approximately 7 cm circumferentially and there was a second defect, right inferior where there was only a bridge of approximately 1 cm of fascia.This was then connected giving us a 10 cm total defect.There was also an inferior defect of 2 cm and then a bridge of 3 cm of healthy fascia before a small umbilical hernia.These were all repaired and mesh were used to reinforce all of these.¿ procedure: ¿.His scar was excised, carried this down, we identified an enormous hernia sac.We circumferentially mobilized this off of the subcutaneous tissues and were able to reduce this into the abdomen.I then incised the hernia sac and took off adhesions of omentum to the hernia sac and then excised the hernia sac from the fascia circumferentially.With my hand in the abdominal cavity, i palpated the inferior defect in the midline and also went off to the patient¿s right side.In addition, there was an umbilical defect noted on the ct scan, so we then connected the inferior defect and then excised the small rim of fascia and excised the hernia sac on the right.This created a much larger defect than initially anticipated, so it was approximately 10 cm in diameter and with the gore mesh in the preperitoneal space, as much of this was excised as possible; however, i left the well-integrated mesh extending laterally in its normal location.I then turned my attention to closure.It was clear that the fascia was under some tension in attempting to close and i did not want to have to do bilateral releases as this sized defect should come together with this anterior unilateral release.Therefore, we mobilized flaps on both the left and the right side and separated the skin and subcutaneous tissue from the fascia, carried this all the way out.The incision itself was only approximately 10 cm long and because of the large hernia sac it had stretched so much that there was more than enough room to expose all of this.The patient had a very wide rectus muscle, we identified the lateral border of it, incision 1 cm lateral to this, the external oblique aponeurosis, identified the internal oblique below this and divided this and then dissected off of the fascia.We did get about 8 cm of advancement and the fascia came together under no tension.All bleeding points were controlled.I then elected to proceed with closure using interrupted 0 pds suture in a figure-of-eight fashion.I also closed the umbilical defect inferiorly and did this with interrupted 0 ethibond suture.We also had 5 cm of the inferior overlap below the umbilical stalk.Once this was done, i measured this space and placed a 20 x 25 cm piece of mesh and i cut the corners to fit and then held it in place, it was lying quite flat and we sutured into place with 2-0 pds suture in interrupted fashion and then i used tisseel, total of 15 ml of this, over the entire mesh and held in place.With this there was no bleeding.We placed 2 additional 19 french blake drains and drained the subcutaneous tissues.I then closed the skin with 3-0 vicryl in the subcutaneous fat and then staples for the skin.I then turned my attention to the upper endoscopy.The endoscope was introduced through the mouth and went down the esophagus.The esophagus itself was quite dilated.There was some resistance in passing through the ge junction and it appeared there may be a type 2 hiatal hernia present but certainly there was a small sliding hiatal hernia present with our endoscopic examination.There was no mass present at the ge junction and i then identified the stomach.Stomach was quite large.Just in the antrum, there was a submucosal mass appearing anteriorly.It did not have consistency of a probable lipoma, but i could not determine if this was a gi stromal tumor or not.I went into the first, second, and also third portion of the duodenum.There were some inflammatory cecal polyps in the duodenum.I did not biopsy these as they did not have any biopsy forceps in the operating room.¿ conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the partial device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.